Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

POST THERAPY

After 2 rds. of therapy (48&52 wks.) and 2 rounds of maintainence dosages, I still carry the disease. It has been 6 mths. since my last maintainence dose & I am still having multiple sides. The worse is my legs & feet numbness. I have been diagnosed with Neuropathy, which could possibly reverse itself, but it seems to be getting worse. I use to get a tingling feeling in my legs prior to feet numbness. Now, my feet just go numb in an instant, resulting in many falls. I also have extreme itching, worse than it's ever been. I have every cream available, inc. gold bond, prescription meds etc, & nothing helps. It's mostly concentrated on my arms, hands and head. I use a medicated shampoo & my Doctor has told me to not rinse it off of my arms entirely. I guess my question at this point would be, has anyone else experienced these sides after therapy? I am pretty upset that the numbness is getting worse, instead of disappearing. So, it appears to me as if it might not go away? I appreciate all of you on the forum and only try to write if and when I have tried everything you guys have mentioned, plus others. If I feel like I can help someone I will post to their questions, if not I stay off-line pretty much. You all have so much knowledge regarding Hep C & I feel that I also do, after trying for 3+ yrs. I am a 1B, grade 3, stage 4, with cirrhosis, age 62.
Thank you in advance for all of your support & I pray that soon their will be a cure for all of us. By the way, I responded both times on treatment & relapsed immediately after finishing.
Peg-Intron/Riba,Infergen/Riba,Pegaysy ma
33 Responses
Avatar universal
Sorry, I forgot to mention extreme perspiration (dripping wet) and insomnia. I'm done complaining now, not complaining, just venting.
Sandy
Avatar universal
Sorry, I forgot to mention extreme perspiration (dripping wet) and insomnia? I am not complaining, just venting, in the hopes someone has some answers.
Sandy
Avatar universal
You are truly a veteran of the wars and you have my deep sympathy and  respect.  I, too, am still experiencing neuropathy in the feet a year after ending 60 weeks of treatment.  It seems to be getting worse, rather than better, but I'm still in that excess of sensation stage and have not yet experienced numbness as you have.  That must be terrifying.  A neurologist (who diagnosed me with PN) has prescribed Gabapentin, but that's all they has to offer.  I have refused it because I'm still gun shy after tx  and don't want to endure any more brain fog or dizziness or the trademark 'staggering gait,'  which Gabapentin users seem to universally report.  And that's just for symptom relief, as you no doubt know:  it does not promote nerve regeneration.  At the end of this week I'm consulting with a holistic practitioner whose speciality is nutritional medicine, to see if he has any new or bright ideas about how to deal with this.  If you'd like to be in touch about this offline, you can reach me at califia2 c/o Hotmail.   Really wishing you a reversal of bad luck--may good things start coming your way again.
Avatar universal
You have been through so much. Your tenacity is admirable.
I can relate to your frustration over the neuropathy. I was wondering, have you investigated other causes of it? I too had neuropathy that at first was the tingling feeling and also pains in my legs and feet that progressed to numbness. Mine was caused by herniated discs in my back. It continued even after surgical repair.
This went on for years, but it has now subsided. I do have some numbness left but rarely have the tingling now. I know HCV can cause this, but I wonder if yours could be from a spinal problem like mine was? I used a variety of drug therapies, not much helped except the Neurontin seemed to help some, but I hated it because of the side effects. What seemed to help me the most was plain old rest and physical therapy. Several years later I still have what I call a "goofy foot" because it seems to have a mind of it's own, moves on it's own and isn't always cooperative but overall the condition is much better though numbness remains in my calf and toes.
I dont know if my nutritional changes and supplemental support helped, but I think it did. I am pretty diligent about nutrition now. Things are managable now. Please don't give up hope, I know you have had such a long, hard road dealing with this and no solutions so far, I really admire your courage.

Avatar universal
What SJL is describing is a condition that is not related to disc problems but directly to interferon use.  According to the medical literature, a small number of patients (estimated at about 3%--is it actually underreported? ) develop this problem.   What concerns me is that doctors don't seem to be terribly interested in the mechanism by which nerve damage is incurred.  I know that I reported my symptoms faithfully and was basically ignored.   Again, in my case, it was assumed that symptoms would resolve on their own, but they did not.  A whole year later after symptom onset I demanded a referral to a neurologist, at which time it was discovered that I had gone B12 deficient.  That is a classic cause of peripheral neuropathy and if it is not corrected within a small window of time the condition becomes permanent.   I do not want this happening to anyone else on tx.  There was nothing in my pre-tx physical conditon that might have suggested the likelihood of it happening.

I have always been a nutrition freak, supplemented heavily during tx, so the insult was double, y'know?   Have increased anti-inflammatories (GLA etc) and Alpha Lipoic Acid intake, but to no avail.

Moral of the story:  We cannot be pro-active enough during treatment.

More comments and suggestions are welcome.  

Avatar universal
I have not experienced this -- or have I?  My ears perked up when I read Califia's phrase  "excess of sensations stage."  Is this when a part of your body gets touched and you just jump out of your skin? I know neuopathy  is a lack of feelings, especially at the extremities, but is there a stage before that of heightened sensativity? I think we all need to be really aware of what happens to our bodies after the drugs leave the system.
I did have my B12 tested at the end of tx due to Califia's posting (and it was fine).

They certainly need to do more testing / find more remedies for post tx side effects.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.